Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Sioux Falls, SD

May 1, 20184 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2018, 7:15 PM CDT for 4 counties in Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 7:15 PM CDT (00:15 UTC)
Expired
May 1, 2018, 8:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:19 PM CDTHAIL 13 W Sioux Center, IASOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR.
May 1, 7:20 PM CDTHAIL 0.883 Wnw Sioux Center, IA
May 1, 7:48 PM CDTHAIL 0.886 Ene Sioux Center, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KFSD 020015
SVRFSD
IAC119-141-143-167-020100-
/O.NEW.KFSD.SV.W.0016.180502T0015Z-180502T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
715 PM CDT TUE MAY 1 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in northwestern Iowa...
  Southwestern Osceola County in northwestern Iowa...
  Eastern Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...

* Until 800 PM CDT

* At 714 PM CDT, a severe thunderstorm was located near Sioux Center,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Sioux Center around 720 PM CDT. 
  Hull around 730 PM CDT. 
  Boyden around 735 PM CDT. 
  Matlock around 740 PM CDT. 
  Sheldon around 745 PM CDT. 
  Ashton around 755 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9628 4307 9637 4342 9586 4320 9564
TIME...MOT...LOC 0014Z 234DEG 38KT 4306 9625 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
2 follow-up statements
786 
WWUS53 KFSD 020038
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
738 PM CDT TUE MAY 1 2018

IAC119-141-143-167-020100-
/O.CON.KFSD.SV.W.0016.000000T0000Z-180502T0100Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
738 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LYON...SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND
NORTHWESTERN O'BRIEN COUNTIES...

At 738 PM CDT, a severe thunderstorm was located over Boyden, or near
Sheldon, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Ashton around 755 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4301 9615 4318 9621 4342 9586 4320 9564
TIME...MOT...LOC 0038Z 234DEG 38KT 4321 9597 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
205 
WWUS53 KFSD 020052
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
752 PM CDT TUE MAY 1 2018

IAC119-141-143-167-020102-
/O.EXP.KFSD.SV.W.0016.000000T0000Z-180502T0100Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
752 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...
SOUTHWESTERN OSCEOLA...NORTHEASTERN SIOUX AND NORTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4301 9615 4318 9621 4342 9586 4320 9564
TIME...MOT...LOC 0052Z 234DEG 38KT 4340 9548 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:12 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 1, 6:12 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
612 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 1 2018

The main focus in the short term is on convective trends and
potential later this afternoon and evening.  A bit of a messy
satellite presentation this afternoon, but mesoscale GOES-East
sector is assisting in picking out where the surface front is
located early this afternoon. At 2pm, the front had stalled just
southeast of Sioux City stretching to the northwest of Cherokee and
pivoting just north of the Spencer, IA area.  To the south of this
boundary, temperatures have risen into the 70s, with dew points
pooling into the 60s, with analysis from the RAP/HRRR indicating
upwards of 1500 J/KG MLCAPE.

Aloft, also seeing an elongated band of agitated low-level clouds
stretching from Yankton to Sioux Falls to Marshall, likely
indicative of the positioning of the 850 mb boundary. Between
these two zones, an area of MUCAPE approaching 700 to 1200 J/KG
will develop (highest near the sfc frontal boundary) by late
afternoon.

High-resolution models suggest a multi-faceted scenario playing out
into the evening hours. As as upper wave over western KS/NE begins
to slide eastward into the Mid-Missouri river valley later this
afternoon (3-5pm), should start to see scattered convection break
out along the frontal boundary from Storm Lake to Onawa to Columbus
to Hastings, likely beginning first on the southwestern portions of
this line. Multi-cell clusters with embedded supercells will begin
to move northeast along this front, slowly edging eastward as cold
pools develop.  A secondary area of multi-cell elevated convection
may form further northwest between the 850 front and surface front
(5-8pm). Gradually as the upper wave moves east of the area early
this evening, this should push the risk of any strong convection
away from the area.

Hazards:  Along and south of the frontal boundary the main risks
will be large hail, along with damaging winds given pocket of dry
air aloft and development of upwards of 1000 J/KG DCAPE.  The
tornadic risk is fairly low, but will need to watch for any backing
of the surface winds, mainly in the Storm Lake vicinity.   Further
northwest, given a more stable boundary layer the main risk will be
marginally severe hail given the steepening mid-level lapse rates
with the arrival of the short wave.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 1 2018

Wednesday-Thursday:  Temporary shortwave ridging should push the
highest chances for rain south of the area for Wednesday.  However,
with the upper wave starting to move further into the Plains by
Thursday, expectations are for a return of showers and isolated
thunderstorms to the area by Thursday and continuing into Thursday
night. The highest chances will be south of I-90.

Friday-Sunday: Dry weather returns for Friday into Saturday as the
upper pattern shifts towards a bit more northwesterly flow aloft.
Temperatures in the 70s on Friday will cool only slightly on
Saturday as a shortwave moves through the northwesterly flow. No
large scale severe weather risks for the region into early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue May 1 2018

Showers and thunderstorms will remain a threat at KFSD and KSUX
through the late evening. Winds will be light with a northerly
component through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, May 1, 2:19 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
219 PM CDT Tue May 1 2018

IAZ014-021-022-031-032-021930-
Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will redevelop late this
afternoon and evening. A few storms may become severe, mainly
between 4 pm and 8 pm. Hail to the size of half dollars and wind
gusts to 70 mph would be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are possible through late
Thursday, although at this time, are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed between 4 and 9pm this evening.

IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014-
SDZ062-066-067-069>071-021930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-Union-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. A few storms may become strong to
potentially severe, mainly between 5 pm and 8 pm.  A few of the
stronger storms could produce hail to the size of quarters.

Minor to moderate flooding will continue along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. Small hail could be possible in a few
storms this evening.

Minor to moderate flooding will continue  along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 1, 5:25 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 NNE REMBRANDT         42.85N 95.15W
05/01/2018  E1.25 INCH       BUENA VISTA        IA   TRAINED SPOTTER

            HAIL COVERING THE ROAD.

&&

AF
Local storm report, May 1, 5:38 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 WSW MARATHON          42.85N 95.03W
05/01/2018  E1.75 INCH       BUENA VISTA        IA   TRAINED SPOTTER

&&

AF
Local storm report, May 1, 5:42 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 WSW MARATHON          42.85N 95.01W
05/01/2018  E1.50 INCH       BUENA VISTA        IA   TRAINED SPOTTER

            QUARTER TO PING PONG BALL HAIL.

&&

AF
Local storm report, May 1, 5:52 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             AURELIA                 42.71N 95.44W
05/01/2018  M1.50 INCH       CHEROKEE           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH PICTURE. TIME
            ESTIMATED FROM RADAR.

&&

AF
Local storm report, May 1, 5:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 S MARATHON            42.85N 94.98W
05/01/2018  E1.25 INCH       BUENA VISTA        IA   PUBLIC

            SOCIAL MEDIA REPORT.

&&

AF
Local storm report, May 1, 6:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             AURELIA                 42.71N 95.44W
05/01/2018  M1.25 INCH       CHEROKEE           IA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED PUBLIC REPORT WITH
            PICTURE. TIME ESTIMATED FROM RADAR.

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:25 PM CDTSevere Thunderstorm WarningFSDDickinson, O'Brien, Osceola35 min
May 2, 1:00 AM CDTRiver Flood WarningFSDClay, Dickinson18 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.